Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 293, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2008, 3:18 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2008, 3:18 PM MDT (21:18 UTC)
- Expired
- Jul 30, 2008, 3:36 PM MDT
- In force
- 18 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 3:20 PM MDT | HAIL 0.88 | 12 S Gladstone, ND | DIME TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 302118 SVRBIS NDC041-089-302200- /O.NEW.KBIS.SV.W.0293.080730T2118Z-080730T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 318 PM MDT WED JUL 30 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA... SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 400 PM MDT * AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SCHEFIELD...OR 16 MILES SOUTH OF DICKINSON...AND MOVING EAST AT 29 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEFOR BY 330 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4682 10220 4658 10212 4655 10284 4673 10287 TIME...MOT...LOC 2118Z 260DEG 25KT 4666 10270 $$ SIMOSKO
1 follow-up statement
000 WWUS53 KBIS 302136 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 436 PM CDT WED JUL 30 2008 NDC041-089-302146- /O.CAN.KBIS.SV.W.0293.000000T0000Z-080730T2200Z/ HETTINGER ND-STARK ND- 336 PM MDT WED JUL 30 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK AND NORTH CENTRAL HETTINGER COUNTIES IS CANCELLED... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4682 10220 4658 10212 4655 10284 4673 10287 TIME...MOT...LOC 2136Z 260DEG 25KT 4668 10252 $$ SIMOSKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:40 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 30, 1:40 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT WED JUL 30 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MAIN FOCUS FOR TODAYS FORECAST IS SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON/TONIGHT. SURFACE LOW OVER SOUTH CENTRAL SOUTH DAKOTA WITH ANOTHER LOW/TROUGH FROM SOUTHEASTERN MONTANA THROUGH SOUTH CENTRAL MANITOBA. SURFACE DEWPOINTS IN THE 60S IN CENTRAL/EASTERN SOUTH DAKOTA AND HAVE MOVED INTO FAR SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA. H850 AND H925 ANALYSIS INDICATES DEVELOPING LOW LEVEL JET WHICH IS BRINGING HIGHER DEWPOINTS INTO LOW LEVELS IN SOUTHWEST/SOUTH CENTRAL NORTH DAKOTA. EXPECTING MOST FAVORABLE AREA OF THUNDERSTORM DEVELOPMENT OVER WESTERN NORTH DAKOTA LATE THIS AFTERNOON IN THE VICINITY OF SURFACE TROUGH THAT IS MOVING INTO FAR WESTERN NORTH DAKOTA. AS TEMPERATURES CLIMB INTO THE 90S...EXPECT CUMULUS DEVELOPMENT. OTHERWISE THERE IS A MID LEVEL CAP THAT IS EXPECTED TO WEAKEN AS THE AFTERNOON PROGRESSES. THERE IS ALSO A CHANCE OF ELEVATED THUNDERSTORMS IN ASSOCIATION WITH THE LOW LEVEL JET OVER WESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND INTO TONIGHT. ALSO A STRONG UPPER LEVEL SHORTWAVE EXPECTED TO MOVE INTO NORTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND MOVE ACROSS THE STATE TONIGHT. EXPECT THUNDERSTORMS TO DEVELOP OVER WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND CONTINUE EASTWARD INTO CENTRAL NORTH DAKOTA DURING THE EVENING AND MOVE INTO EASTERN NORTH DAKOTA AFTER MIDNIGHT. HAVE MENTIONED POSSIBLY SEVERE WITH HAIL AND STRAIGHT-LINE WINDS THE BIGGEST THREAT. HEAVY RAIN POSSIBLE IN SOME LOCALES. FOR THURSDAY...LINGERING PRECIP IN EASTERN COUNTIES POSSIBLE IN THE MORNING...OTHERWISE DRY HIGH PRESSURE MOVING IN FROM THE WEST AND EXPECT A CLEAR SKY THURSDAY NIGHT. ON FRIDAY SURFACE HIGH MOVES EAST INTO MINNESOTA AND A SURFACE LOW DEVELOPS ON THE FRONT RANGE OF THE ROCKIES AHEAD OF ANOTHER LOW/TROUGH MOVING IN FROM WESTERN CANADA. NORTH DAKOTA IS UNDER AN UPPER LEVEL RIDGE AHEAD OF THIS SYSTEM...BUT HAVE SLIGHT CHANCE OF THUNDER IN THE WEST NEAR THE SURFACE TROUGH. THE RIDGE BREAKS DOWN A BIT FRIDAY NIGHT AND HAVE SLIGHT CHANCES FRIDAY NIGHT FOR WHOLE FORECAST AREA. BETTER CHANCES OF THUNDERSTORMS ON SATURDAY AS WESTERN SHORTWAVE APPROACHES THE DAKOTAS AND THERE IS SOUTHWEST FLOW ALOFT WITH VORT ENERGY MOVING ACROSS THE REGION AND LOW LEVEL MOISTURE ADVECTION AHEAD OF THE DEVELOPING SURFACE TROUGH. .LONG TERM...SUNDAY THROUGH WEDNESDAY... AN ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD CONTINUES TO BE DEPICTED BY BOTH THE GFS AND ECMWF AS A LONG WAVE TROUGH/CLOSED UPPER LOW SLIDES ACROSS CENTRAL CANADA AND INTO THE HUDSON BAY REGION...EFFECTIVELY SHUNNING THE DEVELOPMENT OF ANY RIDGE ACROSS THE NORTH CENTRAL PLAINS TILL LATER IN THE WEEK. THUS WILL CONTINUE OFF AND ON CHANCES FOR THUNDER SUNDAY THROUGH WEDNESDAY AS HARD TO TIME AND PLACE EMBEDDED S/WV TROUGHS SLIDE ACROSS OUR LOCAL REGION. TEMPERATURES WILL GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL SUNDAY THROUGH WEDNESDAY. && .AVIATION... A SURFACE TROUGH OF LOW PRESSURE OVER EASTERN MONTANA THIS AFTERNOON WILL PUSH SLOWLY TO THE EAST INTO WESTERN ND BY EARLY THIS EVENING. THIS FEATURE IN COMBINATION WITH A SIGNIFICANT UPPER LEVEL TROUGH ADVECTING ACROSS SOUTH CENTRAL CANADA WILL TRIGGER THUNDERSTORM DEVELOPMENT ALONG THE SURFACE COLD FRONT AS IT PROGRESSES EAST. AT THIS TIME ANTICIPATE CONVECTIVE DEVELOPMENT WEST LATER THIS AFTERNOON/EARLY THIS EVENING SPREADING EAST THROUGHOUT THE REMAINDER OF THE EVENING AND OVERNIGHT. GENERALLY WILL SEE VFR FLIGHT CONDITIONS...WITH SHORT DURATION MVFR-IFR CIGS AND VIS IN THE HEAVIER TSRA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/NH
Hazardous weather outlook, Jul 30, 3:26 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 426 AM CDT WED JUL 30 2008 NDZ017-031-032-040-043-310930- MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 426 AM CDT WED JUL 30 2008 /326 AM MDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT AS A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. HIGH AFTERNOON CAPES AND A WEAK CAP INDICATES POTENTIAL FOR SEVERE THUNDERSTORMS. IN ADDITION...THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH AND VERY HIGH CATEGORY THIS AFTERNOON. WINDS SHOULD BE BELOW RED FLAG WARNING CRITERIA...BUT CAUTION SHOULD BE USED TO PREVENT GRASSLAND FIRES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH TO VERY HIGH CATEGORIES ON THURSDAY. GUSTY WINDS COULD DEVELOP AS HIGH PRESSURE MOVES INTO THE AREA. THE GUSTY WINDS COULD APPROACH RED FLAG WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ001>003-009>011-018>021-033>036-041-042-044>048-050-051-310930- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-DUNN-MERCER-OLIVER- MCLEAN-STARK-MORTON-BURLEIGH-KIDDER-HETTINGER-GRANT-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 426 AM CDT WED JUL 30 2008 /326 AM MDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-037-310930- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN- 426 AM CDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AS A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:28 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 62 min |
| Jul 30, 9:20 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 25 min |
| Jul 30, 2:50 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 40 min |
| Jul 30, 3:14 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 46 min |
| Jul 30, 3:40 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 50 min |
| Jul 30, 3:43 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 47 min |
| Jul 30, 3:59 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 23 min |
| Jul 30, 4:20 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver, Stark | 40 min |
| Jul 30, 4:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 17 min |
| Jul 30, 4:30 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 30, 4:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 41 min |
| Jul 30, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 34 min |
| Jul 30, 5:00 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 60 min |
| Jul 30, 5:04 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 26 min |
| Jul 30, 5:10 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 51 min |
| Jul 30, 5:16 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 29 min |
| Jul 30, 5:33 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 57 min |
| Jul 30, 5:36 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean | 39 min |
| Jul 30, 5:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 50 min |
| Jul 30, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.